Convex Partitions with 2-Edge Connected Dual Graphs

  • Marwan Al-Jubeh
  • Michael Hoffmann
  • Mashhood Ishaque
  • Diane L. Souvaine
  • Csaba D. Tóth
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5609)


It is shown that for every finite set of disjoint convex polygonal obstacles in the plane, with a total of n vertices, the free space around the obstacles can be partitioned into open convex cells whose dual graph (defined below) is 2-edge connected. Intuitively, every edge of the dual graph corresponds to a pair of adjacent cells that are both incident to the same vertex.

Aichholzer et al. recently conjectured that given an even number of line-segment obstacles, one can construct a convex partition by successively extending the segments along their supporting lines such that the dual graph is the union of two edge-disjoint spanning trees. Here we present a counterexamples to this conjecture, with n disjoint line segments for any n ≥ 15, such that the dual graph of any convex partition constructed by this method has a bridge edge, and thus the dual graph cannot be partitioned into two spanning trees.


Extension Tree Steiner Point Dual Graph Simple Polygon Steiner Vertex 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aichholzer, O., Bereg, S., Dumitrescu, A., García, A., Huemer, C., Hurtado, F., Kano, M., Márquez, A., Rappaport, D., Smorodinsky, S., Souvaine, D., Urrutia, J., Wood, D.: Compatible geometric matchings. Comput. Geom. 42, 617–626 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Andrzejak, A., Aronov, B., Har-Peled, S., Seidel, R., Welzl, E.: Results on k-sets and j-facets via continuous motion. In: Proc. 14th SCG, pp. 192–199. ACM, New York (1998)Google Scholar
  3. 3.
    Banchoff, T.F.: Global geometry of polygons I: The theorem of Fabricius-Bjerre. Proc. AMS 45, 237–241 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Benbernou, N., Demaine, E.D., Demaine, M.L., Hoffmann, M., Ishaque, M., Souvaine, D.L., Tóth, C.D.: Disjoint segments have convex partitions with 2-edge connected dual graphs. In: Proc. CCCG, pp. 13–16 (2007)Google Scholar
  5. 5.
    Benbernou, N., Demaine, E.D., Demaine, M.L., Hoffmann, M., Ishaque, M., Souvaine, D.L., Tóth, C.D.: Erratum for Disjoint segments have convex partitions with 2-edge connected dual graphs. In: Proc. CCCG, p. 223 (2008)Google Scholar
  6. 6.
    Bose, P., Houle, M.E., Toussaint, G.T.: Every set of disjoint line segments admits a binary tree. Discrete Comput. Geom. 26(3), 387–410 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Carlsson, J.G., Armbruster, B., Ye, Y.: Finding equitable convex partitions of points in a polygon efficiently. ACM Transactions on Algorithms (to appear, 2009)Google Scholar
  8. 8.
    Chazelle, B., Dobkin, D.P.: Optimal Convex Decompositions. Comput. Geom. 2, 63–133 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Kaneko, A., Kano, M.: Perfect partitions of convex sets in the plane. Discrete Comput. Geom. 28(2), 211–222 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Keil, M.: Polygon decomposition. In: Sack, J.-R., Urrutia, J. (eds.) Handbook of Computational Geometry, pp. 491–518. Elsevier, Amsterdam (2000)CrossRefGoogle Scholar
  11. 11.
    Keil, M., Snoeyink, J.: On the time bound for convex decomposition of simple polygons. Internat. J. Comput. Geom. Appl. 12, 181–192 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Krumme, D.W., Rafalin, E., Souvaine, D.L., Tóth, C.D.: Tight bounds for connecting sites across barriers. Discrete Comput. Geom. 40(3), 377–394 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Lien, J.-M., Amato, N.M.: Approximate convex decomposition of polygons. Comput. Geom. 35(1-2), 100–123 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Lingas, A.: The power of non-rectilinear holes. In: Nielsen, M., Schmidt, E.M. (eds.) ICALP 1982. LNCS, vol. 140, pp. 369–383. Springer, Heidelberg (1982)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Marwan Al-Jubeh
    • 1
  • Michael Hoffmann
    • 2
  • Mashhood Ishaque
    • 1
  • Diane L. Souvaine
    • 1
  • Csaba D. Tóth
    • 3
  1. 1.Department of Computer ScienceTufts UniversityMefordUSA
  2. 2.Institute of Theoretical Computer ScienceETH ZürichSwitzerland
  3. 3.Department of MathematicsUniversity of CalgaryCanada

Personalised recommendations